Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF
Book Information:

Author: Marston Morse
Title: Global variational analysis: Weierstrass integrals on a Riemannian manifold
Additional book information: Mathematical Notes, Princeton University Press, Princeton, New Jersey, 1976, ix + 255 pp., $6.50.

References [Enhancements On Off] (What's this?)

  • 1. G. D. Birkhoff, Collected mathematical papers, Vols. I, II, III, Amer. Math. Soc., Providence, R.I., 1950.
  • 2. Wilhelm Klingenberg, Lectures on closed geodesics, 3rd ed., Mathematisches Institut der Universität Bonn, Bonn, 1977. MR 0461361
  • 3. J. Milnor, Morse theory, Based on lecture notes by M. Spivak and R. Wells. Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. MR 0163331
  • 4. Marston Morse, The calculus of variations in the large, American Mathematical Society Colloquium Publications, vol. 18, American Mathematical Society, Providence, RI, 1996. Reprint of the 1932 original. MR 1451874
  • 5. Marston Morse, George David Birkhoff and his mathematical work, Bull. Amer. Math. Soc. 52 (1946), 357–391. MR 0016341, 10.1090/S0002-9904-1946-08553-5
  • 6. H. Poincaré, Sur les courbes définies par les équation differentielles, part 3, Liouville J. (4) 1 (1885), 167-244.
  • 7. H. Seifert and W. Threlfall, Variationsrechnung im Grossen (Morsesche Theorie), Teubner, Leipzig, 1938.

Review Information:

Reviewer: Stephen Smale
Journal: Bull. Amer. Math. Soc. 83 (1977), 683-693
DOI: https://doi.org/10.1090/S0002-9904-1977-14345-0